Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 188, NWS Midland/Odessa, TX

August 1, 2002Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2002, 9:09 PM CDT for Ector County, Midland County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 9:09 PM CDT (02:09 UTC)
Expired
Aug 1, 2002, 10:00 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:25 PM CDTThunderstorm Wind 61 EAndrews, TXWinds up to 70 MPH from severe thunderstorms resulted in damage throughout parts of the city of Andrews. The most significant damage occured at the First Baptist Church...where a portion of the roof was blown off. The same church lost its roof during severe

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS54 KMAF 020209
SVRMAF
TXC135-329-020245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ECTOR COUNTY IN WEST TEXAS
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 945 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF GARDENDALE...OR ABOUT 10
  MILES NORTH OF ODESSA...MOVING NORTHWEST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT...WARFIELD AND
  GARDENDALE

WIND GUSTS OVER 60 MPH CAN BE EXPECTED WITH THIS STORM. IF YOU 
CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF A STURDY BUILDING. AVOID WINDOWS

LAT...LON 3187 10214 3208 10215 3209 10237 3193 10255

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU AUG 1 2002

MAIN CONCERN THIS FORECAST CYCLE IS THE POTENTIAL FOR LATE AFTERNOON
AND EVENING CONVECTION...MAINLY ACROSS THE NORTHERN AND WESTERN CWA.

A STRONG COLD FRONT IS SWEEPING ACROSS NORTHEAST NEW MEXICO AND THE
PANHANDLE ATTM.  FRONTS PROGRESS SHOULD GRADUALLY SLOW...AND IS
EXPECTED TO PUSH INTO THE TEXAS SOUTH PLAINS BY MORNING BEFORE
STALLING.  DO NOT EXPECT A SIGNIFICANT IMPACT ACROSS THE CWA FROM
THIS FEATURE.  HOWEVER...WE WILL MONITOR ITS PROGRESS.

MAIN FEATURE OF CONCERN IS THE LINGERING SHEAR AXIS WHICH HAS
GENERATED CONVECTION OVER PARTS OF THE CWA THE LAST SEVERAL DAYS.
THIS FEATURE IS VERY DIFFICULT TO DISTINGUISH TODAY ON VAPOR
IMAGERY...AN INDICATION THAT IT HAS WEAKENED.  HOWEVER...EVIDENCE OF
A WEAK DEFORMATION ZONE REMAINS OVER THE NORTHERN HALF OF THE AREA
PER 12Z UPPER AIR DATA AND AREA PROFILERS.  THIS ZONE IS BETWEEN TWO
ANTICYCLONIC CIRCULATIONS IN THE LARGE SCALE SUBTROPICAL RIDGE...ONE
OVER SOUTH TEXAS...AND THE OTHER OVER COLORADO.

ASIDE FROM DIURNAL CONVECTION IN THE MOUNTAINS...SHORT RANGE MODELS
AGREE THAT WEAK ASCENT FROM THIS FEATURE WILL RESULT IN CONVECTION
THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...
NORTHERN BASIN...AND SOUTHEAST NEW MEXICO.  THE BEGINNINGS OF THIS
MAY BE EVIDENT NOW WITH CU/TCU FIELD NORTHWEST OF TATUM...FORMING
NEAR AREA OF WEAK SURFACE CONVERGENCE AND PRESSURE FALLS.  WILL
MONITOR MID AFTERNOON SATELLITE/RADAR TRENDS TO DECIDE ON EVENING
POPS.

BELIEVE MID LEVEL SUPPORT FOR CONVECTION WILL SHIFT WEST BY LATE
FRIDAY...GIVING THE MOUNTAINS AND ADJACENT PLAINS THE BEST CHANCE
FOR RAIN.  THIS SHOULD REMAIN THE CASE THROUGH SATURDAY.

AS THE CENTRAL PLAINS RIDGE BUILDS EAST BY LATE WEEKEND...
DISTURBANCES WILL APPROACH WEST TEXAS AND SOUTHEAST NEW MEXICO FROM
THE EAST.  WILL MAINTAIN SLIGHT CHANCE POPS SUNDAY INTO THE
EXTENDED.

MAF  72/095/71/094    2-11
LSA  74/096/73/095    2-11
6R6  75/096/74/095    1-11
MRF  62/084/61/083    2121
CNM  70/098/70/096    2-21

.MAF...
TX...NONE.
NM...NONE.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:16 PM CDTSevere Thunderstorm WarningMAFAndrews3 hr
Aug 1, 10:31 PM CDTFlash Flood WarningMAFMidland119 min
Aug 1, 10:39 PM CDTFlash Flood WarningMAFAndrews, Gaines111 min
Aug 2, 12:29 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Aug 2, 7:42 AM CDTFlash Flood WarningMAFReeves3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.